Thunderstorm Wind, Hancock
- When
- March 21, 7:00 PM CST
- Where
- Hancock County, 2.61 mi NE of Hamilton
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.430, -91.320
A tree was blown down.
On the evening of March 21, 2025, an area of showers and thunderstorms swept through northeast Missouri, into west central and central Illinois. These thunderstorms were severe with several reports of trees down and winds measured over 60 mph at one point.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
On the evening of March 21, 2025, an area of showers and thunderstorms swept through northeast Missouri, into west central and central Illinois. These thunderstorms were severe with several reports of trees down and winds measured over 60 mph at one point.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 21, 5:34 PM CST, 1 hour 26 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 634 PM CDT Fri Mar 21 2025 .KEY MESSAGES... - Scattered showers and isolated thunderstorms are possible this evening. Severe weather is not expected. - Next chance for rain comes in late Saturday night into Sunday morning (50-80%), followed by strong west winds for the afternoon/evening with gusts of 40+ mph possible. && .SHORT TERM /THROUGH SATURDAY/... Issued at 251 PM CDT Fri Mar 21 2025 Late this afternoon into this evening, a fast moving storm system will move across eastern Iowa, northwest Illinois and far northeast Missouri. This will bring a pair of cold fronts across the area. Isolated showers and storms are possible as this system moves across the area through 10 PM. Warm air and moisture advection ahead of this storm system will allow CAPE up to 500 J/KG. Forecast soundings across the area show an inverted-v or onion soundings meaning that gusty winds will be possible with any of these storms with a few gusts up to 50 MPH possible along with some small hail given the tall and narrow CAPE profiles. Severe thunderstorms are not expected. Rainfall amounts will be light with any one location receiving a tenth of an inch or less. Southwest winds ahead of the front this afternoon will gust up to 40 MPH. As the initial front moves through by 7 PM winds will be become westerly area wide. The second front will move across the area between 7 PM and 1 AM and switch the winds to the northwest. Gusts up to 30 MPH are possible this evening. High pressure is forecast to build into the area tonight with relaxing surface winds and colder temperatures across the area. Low temperatures on Saturday morning will be in the mid 20s north of Highway 30 to the lower 20s in far northeast Missouri and west central Illinois. High is pressure is forecast to exit the area on Saturday with winds turning to the south during the afternoon with speeds of 5 to 10 mph. Clouds will slowly increase later in the day as the next storm system approaches the area. It will be slightly cooler on Saturday with high temperatures ranging from the upper 40s northwest of a Manchester to Princeton Illinois line to the lower 60s in far southeast Missouri. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Issued at 251 PM CDT Fri Mar 21 2025 Saturday Night - Sunday: The pattern remains active with a shortwave trough forecast to track from the Pacific Northwest to the Upper Midwest, deepening as it approaches the western Great Lakes region. The attendant surface low will track well to our north across Minnesota to northern Wisconsin, keeping E Iowa/NW Illinois on the warm side of this system. Therefore we can expect an all rain event for late Saturday night through Sunday afternoon. An increasing southerly LLJ will advect much higher moisture into the region with PWATs reaching 0.70-0.90" ahead of a cold front that will quickly move west to east through the area on Sunday. However, it will be a fairly narrow plume of higher moisture that traverses the area ahead of the front, which will limit total rainfall amounts to around 0.10-0.30" for most locations. Instability will be limited as well, with dewpoints only in the 40s and since the front will pass through during the more stable morning to midday period. With that said, a few isolated thunderstorms are possible, mainly over the southwest counties. Behind the front, gusty west wind will develop through the afternoon, and with deep boundary layer mixing, could lead to 40+ mph wind gusts. Monday On: Northwest flow aloft is forecast into next week, leading to occasional chances for precipitation as embedded impulses or clipper systems roll through the Midwest. Confidence on the track and timing on these features is low at this lead time For temperatures, the latest NBM has highs near to slightly above normal through the middle of next week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 631 PM CDT Fri Mar 21 2025 A semi-broken line of SHRA/TSRA will move through eastern Iowa and northern Illinois through 06z/22. Potential gusts of 40 kts are possible up through 02z/22 at KMLI/KBRL. After 06z/22 winds will gradually weaken through sunrise Saturday. After 12z/22 winds will slowly back to the southwest as high pressure moves into the Great Lakes. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Cousins LONG TERM...Cousins/Uttech AVIATION...08
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1252 PM CDT Fri Mar 21 2025 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221800- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1252 PM CDT Fri Mar 21 2025 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Gusty southwest winds between 30 to 40 mph today will lead to an elevated fire weather danger, especially south of Interstate 80. Isolated thunderstorms are possible late this afternoon and into this evening. Wind gusts up to 50 MPH are possible with the strongest storms. Severe weather is not expected this afternoon and tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Strong west winds are expected to develop on Sunday with gusts over 40 mph possible. .SPOTTER INFORMATION STATEMENT... GENERAL STORM MOTION OF THE DAY: To the southeast Spotter activation is not anticipated this afternoon and tonight. Cousins/Uttech
Special Weather Statement National Weather Service Quad Cities IA IL 418 PM CDT Fri Mar 21 2025 IAZ054-066>068-078-089-099-ILZ001-002-007-009-015>018-024>026-034- 035-MOZ010-212330- Jackson-Clinton-Muscatine-Scott-Louisa-Des Moines-Lee-Jo Daviess- Stephenson-Carroll-Whiteside-Rock Island-Henry IL-Bureau-Putnam- Mercer-Henderson-Warren-Hancock-McDonough-Clark- Including the cities of Maquoketa, Clinton, Muscatine, Davenport, Bettendorf, Wapello, Burlington, Fort Madison, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, Monmouth, Carthage, Macomb, and Kahoka 418 PM CDT Fri Mar 21 2025 ...Strong Winds Through 7 PM... Isolated wind gusts up to 50 mph will be possible through 7 PM for areas along and east of the Mississippi. With sunset the winds will subside but still remain gusty up to 40 mph.
Special Weather Statement
National Weather Service Quad Cities IA/IL
609 PM CDT Fri Mar 21 2025
IAZ040-051>053-063>065-067-076>078-087-088-098-099-MOZ009-010-220030-
Linn IA-Henry IA-Iowa IA-Benton IA-Washington IA-Lee IA-Louisa IA-
Johnson IA-Buchanan IA-Keokuk IA-Muscatine IA-Van Buren IA-Cedar IA-
Jefferson IA-Jones IA-Clark MO-Scotland MO-
609 PM CDT Fri Mar 21 2025
...Thunderstorms will impact portions of Linn, western Henry, Iowa,
Benton, Washington, northwestern Lee, northwestern Louisa, Johnson,
southern Buchanan, Keokuk, northwestern Muscatine, Van Buren, western
Cedar, Jefferson, Jones, western Clark and Scotland Counties through
730 PM CDT...
At 608 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from near Mount Auburn to near Unionville. Movement was
east at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Strong winds could break tree limbs, knock down weak trees
and blow around unsecured objects. Minor damage to outdoor
objects is possible.
Locations impacted include...
Middle Amana, Hiawatha, Coppock, Ainsworth, Pekin, Germanville, Lake
Macbride State Park, Swisher, Hills, High Amana, Minne Estema Park,
Abingdon, Stone City, Lacey Keosauqua State Park, Robins, Matsell
Bridge Natural Area, Lisbon, Bertram, Monticello, and Keswick.
This includes the following highways...
Interstate 80 in Iowa between mile markers 205 and 259.
Interstate 380 between mile markers 1 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4151 9241 4151 9230 4207 9230 4230 9219
4228 9095 4027 9191 4030 9195 4033 9235
4059 9235 4060 9218 4116 9218 4116 9241
TIME...MOT...LOC 2308Z 280DEG 35KT 4221 9214 4047 9294
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
08Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
715 PM CDT Fri Mar 21 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Gst 2 S Rutledge 40.31N 92.08W
03/21/2025 M56 MPH Scotland MO Trained Spotter
&&
HaaseSpecial Weather Statement
National Weather Service Quad Cities IA/IL
717 PM CDT Fri Mar 21 2025
IAZ098-099-ILZ034-MOZ009-010-220115-
Hancock IL-Van Buren IA-Lee IA-Clark MO-Scotland MO-
717 PM CDT Fri Mar 21 2025
...Thunderstorms will impact portions of western Hancock,
southeastern Van Buren, Lee, Clark and northeastern Scotland Counties
through 815 PM CDT...
At 716 PM CDT, Doppler radar was tracking thunderstorms along a line
extending from Keosauqua to near Kahoka to near Colony. Movement was
east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Strong winds could break small tree limbs and blow around
unsecured objects.
Locations impacted include...
Franklin, Charleston, Gregory Landing, Tioga, Elvaston, Clark County
Fairgrounds, Montrose, Chambersburg, Kahoka, Indian Lake Park,
Peaksville, Fort Madison, Galland, Lacey Keosauqua State Park,
Sandusky, Alexandria, Niota, Warsaw, Wayland, and Battle of Athens
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4020 9150 4025 9150 4025 9152 4026 9195
4029 9195 4043 9184 4081 9207 4075 9135
4030 9109 4020 9117
TIME...MOT...LOC 0016Z 281DEG 35KT 4074 9195 4042 9177 4019 9195
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
08The Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 00:59 UTC.
4 thunderstorm wind. Local standard time, as filed.
A tree was blown down.
A tree was blown down.
Also reported pea size hail.
Measured by wind equipement.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1243286, 1243288, 1243289, 1243290.